This blog is written by our clinicians and aims to keep patients informed with up to date information on medical conditions.
The importance of Magnesium supplementation with Proton Pump inhibitors
Proton pump inhibitors (PPIs) are a class of drugs commonly used to treat acid-related gastrointestinal disorders such as gastroesophageal reflux disease (GERD) and peptic ulcer disease. These drugs work by reducing the amount of acid produced by the stomach. However, long-term use of PPIs has been associated with several potential adverse effects, including reduced magnesium levels in the body.
Magnesium is an essential mineral that plays a crucial role in many bodily functions, including muscle and nerve function, energy production, and the maintenance of healthy bones. Low magnesium levels can cause a variety of symptoms, such as muscle cramps, weakness, and irregular heartbeat. Severe magnesium deficiency can even lead to seizures and cardiac arrhythmias.
Several studies have shown that long-term use of PPIs can lead to a decrease in magnesium levels in the body. This is thought to occur because PPIs inhibit the absorption of magnesium in the intestine, leading to a decrease in overall magnesium levels.
To prevent magnesium deficiency, magnesium supplementation may be recommended for individuals taking PPIs for an extended period. Some studies have found that magnesium supplementation can increase magnesium levels in individuals taking PPIs. However, the optimal dose and duration of magnesium supplementation are not yet established.
It is important to note that magnesium supplementation may not be appropriate for everyone. Individuals with kidney disease or those taking certain medications, such as diuretics, should consult with their healthcare provider before starting magnesium supplementation.
In addition to magnesium supplementation, there are other strategies that individuals taking PPIs can use to help prevent magnesium deficiency. These include eating a magnesium-rich diet that includes foods such as leafy green vegetables, nuts, and whole grains. It is also important to avoid excessive alcohol consumption and smoking, which can deplete magnesium levels in the body.
In conclusion, long-term use of PPIs can lead to a decrease in magnesium levels in the body, which can cause a variety of symptoms. Magnesium supplementation may be recommended to prevent magnesium deficiency in individuals taking PPIs for an extended period. However, individuals should consult with their healthcare provider before starting magnesium supplementation, as it may not be appropriate for everyone. In addition, it is important to follow a magnesium-rich diet and avoid lifestyle factors that can deplete magnesium levels in the body.
Do not hesitate to contact one of our lovely receptionists on 01224 515 254 to book an appointment with our GPs to discuss any supplementation queries.
Written by Barbora Okasova – Physician Associate Trainee
William JH, Danziger J. Magnesium Deficiency and Proton-Pump Inhibitor Use: A Clinical Review. J Clin Pharmacol. 2016 Jun;56(6):660-8. doi: 10.1002/jcph.672. Epub 2015 Dec 30. PMID: 26582556. Proton pump inhibitors in long-term use: reports of hypomagnesaemia – GOV.UK (www.gov.uk) PPI and low magnesium – General Practice notebook (gpnotebook.com)